Discuss the Challenges of Polypharmacy in Terms of Risk Factors, Potential Drug-Drug Interactions, and Adverse Effects in Older Adults
Due to the increased life expectancy, the number of older adults living with several comorbidities has grown in the past decades. To control several comorbidities at once, patients often have to take five or more prescribed medications daily, which is called polypharmacy. Polypharmacy is an important risk for elderly patients, which can cause a number of side effects. First of all, as noted by Dagli and Sharma (2014), elderly people are “at a greater risk for adverse drug reactions (ADRs) because of the metabolic changes and reduced drug clearance associated with aging” (p. i). The risk increases in the case of polypharmacy, as the incidence of ADRs, is positively associated with the number of different medications taken by the patient daily.
Besides, polypharmacy presents a risk for drug-drug interactions, which lead to adverse drug events and hospitalization (Maher, Hanlon, & Hajjar, 2014). This risk is particularly high when the patient adds over-the-counter medications that have not been prescribed by a doctor or fail to report all the medicines they are taking when asking for a prescription. Polypharmacy is also associated with undesired symptoms, which are often mistaken for signs of normal aging. These symptoms can include fatigue, constipation, diarrhea, depression, apathy, weakness, tremors, dizziness, anxiety, and hallucinations (Dagli & Sharma, 2014). If polypharmacy is not correctly identified as the cause of the symptoms, a nurse or doctor may prescribe more medications to address the symptoms, thus adding to the effect. Polypharmacy can also lead to medication non-adherence, cognitive impairment, functional decline, falls, and urinary incontinence (Maher et al., 2014). Overall, polypharmacy presents a number of health challenges for the elderly and requires an intervention to address these risks.
In Your Future Practice, What Would Be Your Interventions to Prevent Polypharmacy and Increase Patient Safety?
In my future practice, I intend to decrease the risks associated with polypharmacy using a variety of interventions. Firstly, as one of the causes of increased polypharmacy risks is that patients take over-the-counter medications that were not prescribed by a medical professional, I will seek to provide education on the use of such drugs. For instance, I will explain to patients that it is better to consult a nurse or a doctor before purchasing over-the-counter drugs if they are already taking some prescribed medications. Secondly, I will try to ensure that returning patients have a lower risk of ADEs and ARDs, as well as drug interactions, by regularly appraising their prescriptions and checking their compatibility. According to Dagli and Sharma (2014), monthly evaluations of the patients’ medication regimes can help in reducing the adverse effects of polypharmacy. Once the patient’s medication regime has been assessed, any unessential drugs should be discontinued.
Moreover, I will also seek to prescribe medications in a way that prevents the risks of adverse events. For example, when prescribing new medications to a patient, I will try to limit the number of prescriptions to a single agent in order to reduce the number of drugs taken by the patients daily. Dagli and Sharma (2014) also advise that a lower dosage of medication should be prescribed first and that drugs that can be taken once or twice daily should be preferred over those that require three or four intakes. This approach would also help to promote medication adherence, thus improving patient outcomes. All in all, by applying the described interventions consistently in my practice, I will lower the risk of adverse consequences associated with polypharmacy and increase the patients’ benefits from treatment, thus aiding elderly patients to live healthier, more fulfilling lives.
Dagli, R. J., & Sharma, A. (2014). Polypharmacy: A global risk factor for elderly people. Journal of International Oral Health, 6(6), i-ii.
Maher, R. L., Hanlon, J., & Hajjar, E. R. (2014). Clinical consequences of polypharmacy in elderly. Expert Opinion on Drug Safety, 13(1), 57-65.